Alert archive / Tennessee / Flash Flood Warnings in 2003
Flash Flood Warning 17, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Aug 31, 2003, 6:48 PM EDT for Johnson County, Tennessee; Washington County, Virginia. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2003, 6:48 PM EDT (22:48 UTC)
- Expired
- Aug 31, 2003, 8:45 PM EDT
- In force
- 117 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Johnson County, TN, Washington County, VA
The radar
The Knoxville radar (KMRX), 143 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 992 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 312251
FFWMRX
TNC091-VAC191-010045-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
648 PM EDT SUN AUG 31 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JOHNSON COUNTY IN EAST TENNESSEE
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 845 PM EDT
* AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN NEAR LAUREL BLOOMERY...OR 5 MILES
NORTH OF MOUNTAIN CITY. THE THUNDERSTORMS PRODUCING THE FLASH FLOOD
WERE MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
LAUREL BLOOMERY...MOUNTAIN CITY...SHADY VALLEY...13 MILES NORTHEAST
OF NEVA...DAMASCUS...GLADE SPRING
NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT ONE TO
THREE INCHES OF RAIN HAVE FALLEN OVER THE PAST ONE TO TWO HOURS. AN
ADDITIONAL 1 TO 2 INCHES OF RAIN ARE POSSIBLE OVER THE NEXT ONE TO
TWO HOURS.
AT 640 PM EDT LOCAL LAW ENFORCEMENT IN JOHNSON COUNTY REPORTED MINOR
FLOODING OF SEVERAL ROADS AND ONE RESIDENCE. MINOR FLOODING WAS ALSO
REPORTED IN MAINLY THE DAMASCUS AREA IN THE SOUTHEAST PART OF
WASHINGTON COUNTY VIRGINIA. THESE ADDITIONAL RAINS OVER THE NEXT
COUPLE OF HOURS COULD CAUSE SIGNIFICANT FLASH FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3638 8204 3631 8191 3666 8161 3685 8177
3669 8188
$$
TG1 follow-up statement
000 WGUS74 KMRX 010011 FFSMRX TNC091-VAC191-010045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 808 PM EDT SUN AUG 31 2003 ...A FLASH FLOOD WARNING CONTINUES FOR JOHNSON AND WASHINGTON COUNTIES UNTIL 845 PM EDT... AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE MODERATE TO LOCALLY HEAVY RAINFALL OVER MUCH OF JOHNSON COUNTY TENNESSEE...AND ALSO OVER SOUTHEAST PARTS OF WASHINGTON COUNTY VIRGINIA. SHOWERS AND STORMS IN THE AREA CONTINUE TO MOVE NORTH TO NORTHEAST AT 15 MPH. RAINFALL RATES HAD GENERALLY DIMINISHED TO AROUND ONE HALF INCH OR LESS PER HOUR. LOCATIONS IN THE WARNING INCLUDE...LAUREL BLOOMERY...DAMASCUS...GLADE SPRING... LAW ENFORCEMENT OFFICIALS IN JOHNSON COUNTY REPORTED MANY RURAL ROADS UNDERWATER...ESPECIALLY IN THE COLD SPRINGS AREA...WITH SOME FLOODING ALONG HIGHWAY 67. A FEW HOMES WERE THREATENED WITH RISING WATERS AT THIS TIME. ALSO...MINOR FLOODING OF HOMES CONTINUED IN THE DAMASCUS AREA OF SOUTHEASTERN WASHINGTON COUNTY VIRGINIA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3640 8205 3635 8179 3676 8128 3694 8186 $$ TG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:15 PM EDT, 3 hours 33 minutes earlier.
Area forecast discussion, Aug 31, 3:15 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT SUN AUG 31 2003 THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS... WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ******************************************************************* AFTERNOON FORECAST DISCUSSION 315 PM EDT SUN AUG 31 2003 IN THE SHORT-TERM...A VERY MOIST AND UNSTABLE AIR ACROSS THE FORECAST AREA THIS AFTERNOON WITH LIFTED INDICES OF -6 TO -8. ONLY FORCING FOR CONVECTION GENERALLY LOCAL TERRAIN AND SOME OUTFLOW BOUNDARIES... ESPECIALLY NORTHERN SECTIONS. WILL KEEP HIGHEST EVENING POPS FOR SW VA/NE TN AND PLATEAU. GIVEN CURRENT INSTABILITY AND HIGH PWS... ISOLATED PULSE SEVERE STORMS POSSIBLE WITH TORRENTIAL RAIN AND DAMAGING DOWNBURSTS WINDS. FOR MONDAY... MODELS SHOW FORECAST AREA GENERALLY UNDER THE INFLUENCE OF WEAK RIDGING WITH LOCAL ELEVATION CONTINUE TO BE ONLY FORCING NOTED. WILL KEEP HIGHS POPS MOUNTAINS WITH SLIGHT/LOW CHANCE VALLEY FOR MAINLY AFTERNOON AND EVENING STORMS. FOR TUESDAY...SLOW MOVING COLD FRONT WILL APPROACH THE FAR NORTHERN SECTIONS BY AFTERNOON/EVENING. WILL UP POPS SOME TO CLOSER PROXIMITY OF FRONT. OTHERWISE...ANOTHER MUGGY AND VERY WARM DAY IS ON TAP. MEDIUM RANGE MODELS SHOW FRONT MOVING ACROSS THE FORECAST AREA FOR WEDNESDAY AND THURSDAY. WOULD GO HIGHER WITH POPS BUT WILL KEEP WITH CHANCE AT THIS TIME DUE TO THE UNCERTAINTY OF TIMING OF FROPA. FRIDAY THROUGH SUNDAY...HIGH PRESSURE WITH ORIGINS IN CANADA WILL HAVE PUSHED A LATE SUMMER OR EARLY FALL COLD FRONT SOUTHEAST OF THE SOUTHERN APPALACHIANS. THIS SHOULD GIVE THE AREA A MOSTLY SUNNY FIRST WEEKEND OF SEPTEMBER. DRIER AIR WITH MUCH LOWER HUMIDITIES AND MORE SEASONAL TEMPERATURES WILL BE THE RULE. HIGHS SHOULD BE IN THE LOWER TO MID 80S...EXCEPT UPPER 70S PARTS OF SOUTHWEST VIRGINIA AND LOWS IN THE LOWER TO MID 60S...POSSIBLY MID TO UPPER 50S PARTS OF NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. FCSTID = 99 CHA 72 90 70 89 / 20 20 20 30 TYS 71 89 69 86 / 30 30 20 30 TRI 68 86 67 84 / 50 30 20 40 OQT 71 88 70 86 / 30 30 20 30 .MRX... NC...NONE. TN...NONE. VA...NONE. DH/TD ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1030 AM EDT SUN AUG 31 2003 MRX RADAR SHOWS WIDELY SCATTERED CONVECTION ALREADY ACROSS THE FORECAST AREA. BNA SOUNDING SHOWS AIRMASS MODERATELY UNSTABLE WITH CAPES NEAR 2200 J/KG WITH PWS REMAINING ABOVE 2 INCHES. MRX RADAR SHOWS AN OUTFLOW BOUNDARY ACROSS THE PLATEAU EAST ACROSS THE TYS AND MRX AREAS. GIVEN THE VERY MOIST AND UNSTABLE AIRMASS AND OUTFLOW BOUNDARIES ACROSS THE FORECAST AREA...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE MAIN CONCERN BEING TORRENTIAL RAINS AND DAMAGING DOWNBURST WINDS. CURRENT POPS AND HIGHS LOOK GOOD AND DO NOT PLAN ON A MORNING UPDATE. HAVE A GREAT DAY... .MRX... NC...NONE. TN...NONE. VA...NONE. DH ****************************************************************** EARLY MORNING FORECAST DISCUSSION 400 AM EDT SUN AUG 31 2003 ATMOSPHERE STILL MOIST AND UNSTABLE TODAY AND WITH FNT STALLED OVR NRN PORTIONS OF THE FA...WILL KEEP LIKELY POPS FOR THESE AREAS WITH SCT CONVECTION MENTIONED REMAINDER. WRN END OF FNT GRADUALLY BUILDS N DURING THE DAY MONDAY AS LOW PRES STRENGTHENS ACROSS LWR AND MID MS VLY. FNT STILL CLOSE ENOUGH ON MON ACROSS NRN ZONES TO KEEP SLIGHTLY HIGHER POP HERE WITH SLGT CHC REMAINING ZONES AS RIDGING BUILDS W FOR A BRIEF TIME. TWEAKED POPS UP A BIT FOR TUE AS GFS BRINGS S/WV E THRU OH VLY PRESSING THE BOUNDARY BACK TWD THE SRN APPALACHIANS. WENT ABV GUIDANCE TEMPS AGAIN TODAY AS MOS KEEPS UNDERCUTTING MAXES. MON HIGHS NOT AS BAD AND STAYED WITH GUIDANCE THIS PERIOD. CHA 88 72 90 70 / 50 20 20 20 TYS 86 71 88 70 / 50 30 20 20 TRI 84 66 85 65 / 60 40 30 20 OQT 86 70 88 69 / 50 30 20 20 ****************************************************************** EVENING FORECAST DISCUSSION (UPDATE) 945 PM EDT SAT AUG 30 2003 RADAR COVERAGE DECREASING WITH LOSS OF HEATING...BUT WILL KEEP CHANCE POPS IN TONIGHT WITH FRONT TO THE NORTH. WILL UPDATE AND GO WITH 20-30 POPS WITH HIGHER CHANCES IN THE NORTH. NO OTHER CHANGES PLANNED. GH
Hazardous weather outlook, Aug 31, 5:38 AM EDT, 13 hours 10 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 538 AM EDT SUN AUG 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.
In the hours before
Local storm report, Aug 31, 4:58 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
458 PM EDT SUN AUG 31 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 4W PIGEON FORGE TN WIND DAMAGE
08/31/03 SEVIER SEVERAL TREES AND
POWERLINES DOWN ON AND
ALONG HIGHWAY 321 IN
WEARS VALLEY. ONE TREE
FELL ON A VEHICLE PARKED
IN A CAMPGROUND. REPORTED
BY SHERIFFS DISPATCH.Local storm report, Aug 31, 5:56 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
556 PM EDT SUN AUG 31 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM COUNTY WIDE TN WIND DAMAGE
08/31/03 JEFFERSON NUMEROUS TREES DOWN
COUNTYWIDE BUT MAINLY
FROM JEFFERSON CITY TO
THE KNOX AND SEVIER
COUNTY LINES. REPORTED BY
JEFFERSON COUNTY
DISPATCH.Local storm report, Aug 31, 6:28 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 PM EDT SUN AUG 31 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM RUTLEDGE TN WIND DAMAGE
08/31/03 GRAINGER TWO TREES DOWN IN
RUTLEDGE. REPORTED BY
SHERIFFS DISPATCH.
0555 PM MORRISTOWN TN WIND DAMAGE
08/31/03 HAMBLEN NUMEROUS TREES DOWN IN
AND AROUND MORRISTOWN AND
WESTERN PART OF COUNTY.
REPORTED BY HAMBLEN
COUNTY DISPATCH.Nearby
Flash Flood Warnings in Tennessee, 2003Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.